Being provided with the incorrect dosage of medication can severely affect an individual’s health. New York residents may be interested to know that the electronic dosage technology used by many medical professionals could be causing health issues for some seniors.
According to a recent study, the default dosages that result from the electronic dosage process can be too strong for people who are 65 years of age or older. Too much medication could lead to illness, confusion and falling accidents. One of the co-authors of the study stated that the electronic over-dosage for the elderly is a common occurrence.
The study was conducted at The Mount Sinai Hospital, where the researchers evaluated the circumstances of 324 falls involving patients who were 65 or older over the course of one year. About 60 percent of the incidents occurred when patients were provided at least one high-risk medicine at least 24 hours prior to the fall. The research observed that 16 percent of the falls occurred when patients had been given two medications. An additional 16 percent of the falls occurred after three medications were provided. The researchers also noted that in multiple cases, the medication that was provided was at a dosage that was higher than the recommended dosage for an older adult.
When the name of a medication is entered into an electronic health record, the default dosage that returns is generally what is advised for an average adult. Medical professionals have the option of searching the medical record for other recommended doses, but that does not always occur.
Medication errors are a form of malpractice that can result in illness or death. If a patient has become a victim of malpractice, a lawyer may pursue litigation to hold the negligent parties liable.